Alert archive / Illinois / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Lincoln, IL

April 1, 2024Christian County, Illinois

NWS Lincoln, IL issued this flash flood warning at Apr 1, 2024, 6:48 PM CDT for Christian County, Illinois. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2024, 6:48 PM CDT (23:48 UTC)
Expired
Apr 1, 2024, 10:00 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Christian County, IL

The radar

The Lincoln radar (KILX), 71 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 7:49 PM CDTRAIN 1.09Morrisonville, ILMesonet station GW3839 MORRISONVILLE.
Apr 1, 8:20 PM CDTRAIN 1.74Morrisonville, ILMesonet station GW3839 MORRISONVILLE.
Apr 1, 9:10 PM CDTRAIN 2Morrisonville, ILMesonet station GW3839 MORRISONVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WGUS53 KILX 012348
FFWILX
ILC021-020300-
/O.NEW.KILX.FF.W.0004.240401T2348Z-240402T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
648 PM CDT Mon Apr 1 2024

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southern Christian County in central Illinois...

* Until 1000 PM CDT.

* At 646 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen in a 1 hour period. Additional rainfall amounts of 1 
  to 3 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Taylorville, Moweaqua, Kincaid, Assumption, Morrisonville, 
  Stonington, Owaneco, Jeisyville, Palmer, Taylorville Municipal 
  Airport, Langleyville, Willeys and Sharpsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3965 8903 3964 8903 3963 8903 3962 8902
      3955 8902 3952 8902 3951 8902 3950 8902
      3948 8903 3935 8932 3935 8943 3935 8953
      3942 8953 3944 8953 3952 8953 3956 8945
      3965 8930

FLASH FLOOD...RADAR INDICATED

$$

Geelhart
3 follow-up statements
393 
WGUS73 KILX 020042
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
742 PM CDT Mon Apr 1 2024

ILC021-020300-
/O.CON.KILX.FF.W.0004.000000T0000Z-240402T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian IL-
742 PM CDT Mon Apr 1 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS 
EVENING FOR SOUTHERN CHRISTIAN COUNTY...

At 740 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 
1.5 and 2.5 inches of rain have fallen in a corridor along highway 
48 from Palmer to just east of Stonington. Additional rainfall 
amounts of 1 to 2 inches are possible in the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Taylorville, Moweaqua, Assumption, Morrisonville, Stonington, 
  Owaneco, Jeisyville, Palmer, Taylorville Municipal Airport, 
  Langleyville and Willeys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3962 8902 3955 8902 3952 8902 3951 8902
      3950 8902 3949 8902 3948 8903 3935 8932
      3935 8953 3952 8953 3956 8945 3965 8921
      3965 8903 3963 8903

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Geelhart
467 
WGUS73 KILX 020142
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
842 PM CDT Mon Apr 1 2024

ILC021-020300-
/O.CON.KILX.FF.W.0004.000000T0000Z-240402T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian IL-
842 PM CDT Mon Apr 1 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS 
EVENING FOR SOUTHERN CHRISTIAN COUNTY...

At 838 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 2 
and 3 inches of rain have fallen from near Morrisonville to just 
east of Stonington. A rain gauge near Owaneco showed near 3 inches 
of rain have fallen. Additional rainfall amounts up to 1 inch are 
possible in the warned area across the east half of the county 
through 10 pm.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Taylorville, Moweaqua, Assumption, Morrisonville, Stonington, 
  Owaneco, Jeisyville, Palmer, Taylorville Municipal Airport, 
  Langleyville and Willeys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3962 8902 3955 8902 3952 8902 3951 8902
      3950 8902 3949 8902 3948 8903 3935 8932
      3935 8953 3952 8953 3956 8945 3965 8921
      3965 8903 3963 8903

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Geelhart
309 
WGUS73 KILX 020256
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
956 PM CDT Mon Apr 1 2024

ILC021-020306-
/O.EXP.KILX.FF.W.0004.000000T0000Z-240402T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian IL-
956 PM CDT Mon Apr 1 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR 
SOUTHERN CHRISTIAN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat, but additional heavy rain is possible overnight. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 100 PM CDT Tuesday for 
portions of central, east central, southeast, and west central 
Illinois.

&&

LAT...LON 3962 8902 3955 8902 3952 8902 3951 8902
      3950 8902 3949 8902 3948 8903 3935 8932
      3935 8953 3952 8953 3956 8945 3965 8921
      3965 8903 3963 8903

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 6:20 PM CDT, 28 minutes earlier. Its key messages:

  • Multiple rounds of thunderstorms are expected this afternoon and tonight with severe storms possible area-wide. An Enhanced Risk for thunderstorms exists for the southern half of central IL tonight.
  • Rainfall of 1-3" is expected across central IL with a 20% chance of over 3" of rain tonight.
  • Tuesday night through Wednesday night, snow showers are expected mainly north of Lincoln. There is a 50% chance for 0.5" of snow accumulations, mainly on grassy surfaces.
  • Near-freezing temperatures are forecast Wednesday through Friday nights.
  • Southwest winds will gust to 35 to 45 mph on Tuesday across east-central IL. Northwest winds with gusts to 35 to 45 mph are expected area-wide on Wednesday.
Area forecast discussion, Apr 1, 6:20 PM CDT, 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
620 PM CDT Mon Apr 1 2024

.KEY MESSAGES...

- Multiple rounds of thunderstorms are expected this afternoon and
  tonight with severe storms possible area-wide. An Enhanced Risk
  for thunderstorms exists for the southern half of central IL
  tonight.

- Rainfall of 1-3" is expected across central IL with a 20% chance
  of over 3" of rain tonight.

- Tuesday night through Wednesday night, snow showers are expected
  mainly north of Lincoln. There is a 50% chance for 0.5" of snow
  accumulations, mainly on grassy surfaces.

- Near-freezing temperatures are forecast Wednesday through Friday
  nights.

- Southwest winds will gust to 35 to 45 mph on Tuesday across
  east-central IL. Northwest winds with gusts to 35 to 45 mph are
  expected area-wide on Wednesday.

&&

.DISCUSSION...
Issued at 318 PM CDT Mon Apr 1 2024

The warm front has been slowing making progress northward today
and currently runs east-west from just south of Jacksonville to
just south of Paris. Despite some storms producing outflow
already and nudging front southward near SPI, expect the front to
surge northward over the next few hours to be near PIA-BMI-DNV by
6 PM.

Expect thunderstorms to increase in coverage, especially in the
vicinity of the warm front, by late afternoon. With effective
shear of +50 kts and MLCAPE of 1000-2000 J/kg south of the front,
severe storms are quite favorable. While models have storms off
and on this afternoon, the most organized (exhibiting high updraft
helicity) look to be most favored around 6 pm or later. Central
IL south of Jacksonville to Paris is currently in an Enhanced
Risk...with a Slight Risk north of that to Macomb to Bloomington
and east to the IN border. With storms likely firing in the
vicinity of the front and moving generally eastward, multiple
rounds of storms are possible over central IL late today and
tonight. Storms to the west may grow upscale into a line of storms
later in the night and push east across central IL eventually.
The hires models indicate a reasonable worst case scenario (LPMM)
being a swath of 3-4" of rain east-west across central IL centered
over Lincoln/Springfield, with locally higher amounts. This
supports a Flash Flood Watch that has been issued through 1 PM
tomorrow.

The surface low moves through the area late tonight, with another
round of showers/storms late in the morning and through the
mid afternoon hours. Expect MLCAPE of 1000-2000 J/kg and over
50 kts of deep shear once again. Currently, a Marginal Risk for
severe weather exists in the eastern counties for Tuesday ahead
of the cold front, which should clear the southeastern zones by
late afternoon. Southwest winds will be strong tomorrow ahead of
the cold front in the east as well, where a Wind Advisory may be
needed.

Tuesday night, expect the front to usher in some rather cold air,
-6C at 850 mb. The low will be in lower MI come Wednesday morning,
 with rain/snow wrapping around the low in a backside
 TROWAL...possibly bringing some light snow accumulations to the
 northern parts of central IL including the Peoria and BloNo
 areas. Have kept accumulations rather light for now, but the
 potential exists for up to an inch of snow late Tues night/early
 Wed morning. The snow combined with gusty northwest winds may
 make for significant change in the weather for the commute on
 Wednesday morning.

The wrap-around precipitation should end late Wednesday night
across the area but another chilly day is on tap for Thursday
(similar to Wednesday with highs in the mid 40s). An upper ridge
then moves into the area for Saturday, ahead of another upper low
that will move east into the plains states. Showers and storms
will return to the area for Sunday, with highs near 70 back in the
area by Monday.

Knutsvig

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 620 PM CDT Mon Apr 1 2024

The TAFs for the 00Z issuance highlight an area of showers and
thunderstorms that will intensify over the next couple of hours.
We currently see an area of light rain/showers across central IL.
But expect thunderstorms to increase in the vicinity of this area
of precipitation. Expect periods of showers and storms through the
night tonight, with the best chance for thunder coming early,
through 06Z. Will amend to add TS to TAFs later in 2-3 hours if
models and trends support TS at specific terminals. Expect IFR
conditions to return tonight as well in the areas that have
improved. Winds will pick up in the afternoon tomorrow as well,
with gusts to 30 kts possible. Will add to later TAFs as
certainty increases.

Knutsvig

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday afternoon for ILZ037-038-041>057-
061>063-066>068-071>073.

&&
Hazardous weather outlook, Apr 1, 3:32 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
332 PM CDT Mon Apr 1 2024

ILZ027>031-036>038-022045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
332 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Multiple rounds of scattered thunderstorms are expected this
evening into tonight. A few of the storms will be capable of
producing hail to near quarter size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Breezy northwest wind gusts of 35-45 mph are expected on Wednesday.

Low temperatures near freezing Thursday and Friday mornings may
cause some damage to early emerging vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

ILZ040>053-022045-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-
332 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this afternoon into tonight.
Severe weather is possible during the afternoon and evening, with
large hail and damaging wind gusts the primary risks. An isolated
tornado cannot be ruled out near and south of the I-72 corridor. In
addition, rainfall amounts of 1 to 3 inches through tonight could
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Breezy northwest wind gusts of 35-45 mph are expected on Wednesday.

Low temperatures near freezing Thursday and Friday mornings may
cause some damage to early emerging vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.

ILZ054>057-061>063-066>068-071>073-022045-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
332 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this afternoon and tonight.
Severe weather is possible, with large hail, damaging winds, and a
few tornadoes possible. In addition, rainfall amounts of 1 to 3
inches through tonight may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of severe weather is possible Tuesday, late morning
into the afternoon, with large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening into tonight.

Erwin

In the hours before

Special weather statement, Apr 1, 1:01 PM CDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Lincoln IL
101 PM CDT Mon Apr 1 2024

ILZ047-049-050-011830-
Scott-Morgan-Cass-
101 PM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SCOTT...
SOUTHEASTERN CASS AND NORTH CENTRAL MORGAN COUNTIES THROUGH 130 PM
CDT...

At 101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arenzville, or 9 miles northwest of Jacksonville, moving northeast at
55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Virginia, Ashland, Chapin, Arenzville, Literberry, Philadelphia, and
Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3974 9040 3985 9049 4009 9003 4002 9000
      3988 9000
TIME...MOT...LOC 1801Z 240DEG 46KT 3983 9035

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Shimon
Local storm report, Apr 1, 1:42 PM CDT, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
142 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     Rain             2 WSW Henry             41.10N 89.38W
04/01/2024  M1.11 Inch       Marshall           IL   Cocorahs

            Cocorahs station IL-MH-5 Henry 1.4 SW.

1045 AM     Rain             Henry                   41.11N 89.36W
04/01/2024  M1.10 Inch       Marshall           IL   Public

&&
Local storm report, Apr 1, 2:30 PM CDT, 4 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
230 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     Lightning        Metamora                40.79N 89.36W
04/01/2024                   Woodford           IL   Emergency Mngr

            Lightning struck and damaged building by
            Metamora Golf Course. Power Outage.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:23 PM CDTSevere Thunderstorm Warning Considerable damage threatILXDeWitt, Logan, Macon52 min
Mar 31, 7:55 PM CDTSevere Thunderstorm Warning Considerable damage threatILXMacon, Moultrie, Piatt50 min
Mar 31, 8:24 PM CDTSevere Thunderstorm Warning Considerable damage threatILXColes, Douglas, Moultrie, Piatt55 min
Mar 31, 9:08 PM CDTSevere Thunderstorm WarningILXClark, Coles, Edgar33 min
Apr 1, 10:24 AM CDTFlood WatchILXCass, Champaign, Christian, Clark, Clay, Coles and 22 more20 hr
Apr 1, 1:01 PM CDTSpecial Weather StatementILXCass29 min
Apr 1, 6:34 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Shelby26 min
Apr 1, 6:40 PM CDTSevere Thunderstorm WarningILXChristian35 min

Nearby

Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.